Alert archive / Texas / Beach Hazards Statements in 2020
Beach Hazards Statement 1, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this beach hazards statement at Jan 21, 2020, 3:44 PM CST for Brazoria County, Galveston County, Matagorda County, Texas. It took effect at Jan 22, 2020, 3:33 AM CST. It was in force for 38 hr.
The area
The counties it named.
The facts
- Issued
- Jan 21, 2020, 3:44 PM CST (21:44 UTC)
- In effect from
- Jan 22, 2020, 3:33 AM CST
- Expired
- Jan 23, 2020, 6:00 PM CST
- In force
- 38 hr
- Issued by
- NWS Houston/Galveston, TX
Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX
The radar
The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 9.7 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1262 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
412 WHUS44 KHGX 212144 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 344 PM CST Tue Jan 21 2020 TXZ436>438-220545- /O.NEW.KHGX.BH.S.0001.200122T1500Z-200123T0700Z/ Matagorda Islands-Brazoria Islands- Galveston Island and Bolivar Peninsula- 344 PM CST Tue Jan 21 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM WEDNESDAY MORNING THROUGH LATE WEDNESDAY NIGHT... * WHAT...Along Gulf facing beaches...minor coastal flooding with wave run up during high tides on Wednesday afternoon. Tide levels could reach around 3.5ft MLLW at high tide. Strong southeast winds will also cause rip currents. * WHERE...Matagorda Islands, Brazoria Islands and Galveston Island and Bolivar Peninsula Counties. * WHEN...From Wednesday morning through late Wednesday night. * IMPACTS...Rip currents will make swimming hazardous if you brave swimming in 60 degree water temperatures. Minor coastal flooding to Highway 87 on Bolivar Peninsula and other Gulf facing beaches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
6 follow-up statements
371 WHUS44 KHGX 220335 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 935 PM CST Tue Jan 21 2020 TXZ436>438-221145- /O.CON.KHGX.BH.S.0001.200122T1500Z-200123T0700Z/ Matagorda Islands-Brazoria Islands- Galveston Island and Bolivar Peninsula- 935 PM CST Tue Jan 21 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 9 AM CST WEDNESDAY THROUGH LATE WEDNESDAY NIGHT... * WHAT...Along Gulf facing beaches...minor coastal flooding with wave run up during high tides on Wednesday afternoon. Tide levels could reach around 3.5ft MLLW at high tide. Strong southeast winds will also cause strong rip currents. * WHERE...Matagorda Islands, Brazoria Islands and Galveston Island and Bolivar Peninsula. * WHEN...From Wednesday morning through late Wednesday night. * IMPACTS...Rip currents will make swimming hazardous. Minor coastal flooding to Highway 87 on Bolivar Peninsula and other Gulf facing beaches is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
739 WHUS44 KHGX 220933 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 333 AM CST Wed Jan 22 2020 TXZ436>438-222100- /O.EXT.KHGX.BH.S.0001.200122T0933Z-200123T1200Z/ Matagorda Islands-Brazoria Islands- Galveston Island and Bolivar Peninsula- 333 AM CST Wed Jan 22 2020 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH LATE TONIGHT... * WHAT...Along Gulf facing beaches...strong onshore winds and increasing surf will cause a high risk of rip currents. Minor coastal flooding due to above normal water levels along with wave run up. * WHERE...Brazoria Islands, Matagorda Islands and Galveston Island and Bolivar Peninsula Counties. * WHEN...Through late tonight. * IMPACTS...Rip currents will make swimming hazardous. Water may overwash low lying coastal roads this afternoon and tonight. Water may reach the Galveston Seawall at some locations. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
418 WHUS44 KHGX 221538 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 938 AM CST Wed Jan 22 2020 TXZ436>438-222345- /O.CON.KHGX.BH.S.0001.000000T0000Z-200123T1200Z/ Matagorda Islands-Brazoria Islands- Galveston Island and Bolivar Peninsula- 938 AM CST Wed Jan 22 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...Along Gulf facing beaches...strong onshore winds and increasing surf will cause a high risk of rip currents. Minor coastal flooding due to above normal water levels along with wave run up. * WHERE...Brazoria Islands, Matagorda Islands and Galveston Island and Bolivar Peninsula Counties. * WHEN...Through late tonight. * IMPACTS...Rip currents will make swimming hazardous. Water may overwash low lying coastal roads this afternoon and tonight. Water may reach the Galveston Seawall at some locations. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
755 WHUS44 KHGX 222107 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 307 PM CST Wed Jan 22 2020 TXZ436>438-230515- /O.CON.KHGX.BH.S.0001.000000T0000Z-200123T1200Z/ Matagorda Islands-Brazoria Islands- Galveston Island and Bolivar Peninsula- 307 PM CST Wed Jan 22 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...Along Gulf facing beaches...strong onshore winds and increasing surf will cause a high risk of rip currents. Minor coastal flooding due to above normal water levels along with wave run up. * WHERE...Brazoria Islands, Matagorda Islands and Galveston Island and Bolivar Peninsula Counties. * WHEN...Through late tonight. * IMPACTS...Rip currents will make swimming hazardous. Water may overwash low lying coastal roads this afternoon and tonight. Water may reach the Galveston Seawall at some locations. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
520 WHUS44 KHGX 230339 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 939 PM CST Wed Jan 22 2020 TXZ436>438-231200- /O.CON.KHGX.BH.S.0001.000000T0000Z-200123T1200Z/ Matagorda Islands-Brazoria Islands- Galveston Island and Bolivar Peninsula- 939 PM CST Wed Jan 22 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 6 AM CST THURSDAY... * WHAT...Along Gulf facing beaches...strong onshore winds and increasing surf will cause a high risk of rip currents. The threat of minor coast flooding is subsiding as tide levels have already peaked and will slowly fall through the night. * WHERE...Brazoria Islands, Matagorda Islands and Galveston Island and Bolivar Peninsula Counties. * WHEN...Through around sunrise. * IMPACTS...Rip currents will make swimming hazardous. Tide levels have peaked and will slowly fall through the night. If you have not experienced any impacts yet from minor coastal flooding, then you will probably not experience any with this event. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
399 WHUS44 KHGX 230959 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 359 AM CST Thu Jan 23 2020 TXZ436>438-240000- /O.EXT.KHGX.BH.S.0001.000000T0000Z-200124T0000Z/ Matagorda Islands-Brazoria Islands- Galveston Island and Bolivar Peninsula- 359 AM CST Thu Jan 23 2020 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS AFTERNOON... * WHAT...Elevated surf and a high risk of rip currents. * WHERE...Brazoria Islands, Matagorda Islands and Galveston Island and Bolivar Peninsula Counties. * WHEN...Through this afternoon. * IMPACTS...Expect hazardous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this beach hazards statement went out at Jan 21, 11:41 AM CST, 4 hours 3 minutes earlier.
Area forecast discussion, Jan 21, 11:41 AM CST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1141 AM CST Tue Jan 21 2020
.AVIATION [18Z TAF Issuance]...
VFR conditions and east to southeast winds should continue for
another 12 hours. After 06Z ceilings should decrease reaching MVFR
category close to 12Z for most TAF sites. After 12Z when rain
increases in intensity, visibility and ceilings decrease more. IFR
conditions are expected for several TAF sites after 15Z to 18Z
tomorrow or the very end of the TAF period. These IFR conditions
with periods of rain will persist into tomorrow afternoon.
Overall confidence in guidance is pretty high given the synoptic
forcing of the upper level system. Timing for onset of
deteriorating conditions should be within an hour or two of that
time. Overall trends are consistent with previous guidance and
TAFs.
Overpeck
&&
.SHORT TERM [Today through Wednesday]...
Overall very little change in the forecast as pleasant conditions
turn pessimistic with the approach of the upper level jet streak
and trough. Rain chances increase after midnight tonight and
expect a very rainy day for the whole day of Wednesday. Upper
level dynamics and strongest lift arrive Wednesday night. Rainfall
amounts in the 1-2 inch range look on track with possibly some 3
inch amounts along the coast. That may be on the high side. We are
not anticipating any flash flooding concerns given the overall dry
grounds although there are a few wet spots from the recent rain on
Saturday. The system will be progressive so rainfall should end
Thursday morning.
Overpeck
.PREV DISCUSSION /Issued 358 AM CST Tue Jan 21 2020/...
.SHORT TERM (Through Wednesday)...
Skies will gradually become mostly cloudy to cloudy today as cirrus
overspreads the region. Look for light rain to begin moving into
the area from the west after midnight and over the majority of the
region north and west of the Highway 59/69 corridor by sunrise.
Steady widespread light rain should persist across all of southeast
Texas thru the day Wed, but not anticipating any problems during
this timeframe as convective potential will be low. Potential for
some embedded tstms increases some Wed evening & overnight...see
Long Term section for more discussion. 47
.LONG TERM (Wednesday night through Tuesday)...
An active wet pattern will occur from late Wednesday through
overnight Thursday morning. A few elements are aligning as we head
into the early Thursday hours that will equate to a potential for
locally heavy rainfall. One of these elements is in the upper
levels where the polar jet is forecast to swing across the region
Wednesday night into Thursday morning...the divergence brought on
by the right rear quadrant of the jet streak will enhance lift in
the vicinity of the Texas coastline. In the lower levels an amped
up 40 knot low level jet will maintain an efficient inflow of near
1.3 or 1.4 inch pwats. These precipitable waters will be unseasonably
high by cooler January standards (above the 75% quartile). One last
element that will occur around the time of the best lift within a
humid air mass will be areas of high PVA that will be riding up
from the southwest just ahead of the passing 5H trough axis as it
heads into the Mississippi River Valley. While the majority of the
CWA will pick up 1 to 1.5 inches there will be areas that pick up
greater than 3 inches. As of now, it looks as if the southwestern
forecast or coastal counties will have the highest probability of
picking up the highest rainfall from moderate rain and isolated
thunderstorms. Some of this rain will be falling over areas just
up the coast from Matagorda Bay, or those communities that have
most recently picked up 3 to 5 inches this past Saturday. If
Matagorda and Brazoria Counties pick up another 2 to 3 inches
over these cooler, more saturated grounds (greater than 50%
saturation within the upper foot depth soil layer), there could be
localized flooding concerns Thursday morning, possibly before
sunrise. WPC has placed the southwestern CWA under a marginal
excessive rainfall outlook. A cold front veering winds to the west
to northwest during the day Thursday will quickly push precipitation
eastward and out of Southeast Texas by early afternoon. Low to
middle 50s in the rain will warm to the middle to upper 60s (north)
/ lower 70s (south) under clearing skies and breezy northerly
winds Thursday.
Backing high pressure expanding down into the state late Thursday
through Friday will create mainly clear conditions with cold and
dry air advection not being that overly overly sharp. We will get
clipped by a continental air mass chilly enough to keep diurnal
extremes in the normal morning 40s to daily 60s through the last
weekend of the month. A shortwave trough is expected to deepen as
it heads out of the Rockies and into the Southern Plains Sunday.
This will introduce areawide low precipitation chances for showers.
A pleasant start to the next work week where partially cloudy days
will warm back into the 70s and subsequent mornings become more
mild (50s) as onshore flow returns on Monday and increases lower
level moisture. The model suite is showing a fairly aggressive
upper trough entering the OK-TX Panhandles late Tuesday. This will
increase late Tuesday and Wednesday (1/28 and 1/29) shower and
thunderstorm chances. So, this extended does agree with the 6-10
day CPC outlook of a 55% chance of above normal temperatures and
a 50% chance of above normal precipitation in closing out this
first month of 2020. 31
.MARINE...
Easterly winds will gradually veer to the southeast tonight and
increase in speed. Expect building seas and above normal tide levels
into Thursday. Small craft advisories will be likely. We'll be
monitoring the tide levels as well. Currently, they're fcst to top
out right around 3.5ft MLLW, but with additional wave run-up from
the 7-10ft seas offshore...we could see some minor coastal flooding
along the beaches around times of high tide late Wed afternoon and
overnight. For those braving the 60 degree waters, rip currents will
be a hazard regardless. As previous discussions have noted, the day
shift may need to go w/ a beach hazards statement that sums
everything up.
Rainfall will begin overspreading the waters from the west Wednesday
morning with perhaps a few embedded thunderstorms Wednesday night.
Precipitation will taper off Thursday morning with a cold frontal
passage. Winds will return to the east late Friday and to the
southeast early next week. 47
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 42 55 52 65 39 / 80 90 100 30 0
Houston (IAH) 42 57 54 70 44 / 10 100 100 40 10
Galveston (GLS) 51 63 60 68 51 / 0 100 100 50 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 6 PM CST this evening
for the following zones: Waters from Freeport to Matagorda
Ship Channel TX from 20 to 60 NM...Waters from High Island
to Freeport TX from 20 to 60 NM.
&&
AVIATION...OverpeckThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 3:39 PM CST | Small Craft Advisory | HGX | 48 hr |
Nearby
Beach Hazards Statements in Texas, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.